Alert archive / New York / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 47, NWS New York, NY

August 11, 2004Putnam County, New York

NWS New York, NY issued this severe thunderstorm warning at Aug 11, 2004, 2:17 PM EDT for Putnam County, New York. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 11, 2004, 2:17 PM EDT (18:17 UTC)
Expired
Aug 11, 2004, 3:15 PM EDT
In force
58 min
Issued by
NWS New York, NY
Area
Whole counties

County Putnam County, NY

The radar

The Brookhaven radar (KOKX), 97 km from the middle of the area, began a volume at 18:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 11, 12:55 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 6.3 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2004-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1077 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2004-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1077 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KOKX 111817
SVROKX
NYC079-111915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE UPTON NY
217 PM EDT WED AUG 11 2004

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN SOUTHEAST NEW YORK

* UNTIL 315 PM EDT

* AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES WEST OF MAHOPAC...MOVING NORTHEAST AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  7 MILES SOUTHEAST OF FAHNESTOCK STATE PARK AROUND 225 PM
  MAHOPAC AROUND 230 PM
  CARMEL AROUND 235 PM
  LAKE CARMEL AND 7 MILES SOUTHEAST OF FARMER MILLS AROUND 240 PM
  BREWSTER AROUND 245 PM
  5 MILES SOUTHEAST OF PATTERSON AROUND 255 PM

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE DAMAGING WINDS IN EXCESS
OF 55 MPH...LARGE DAMAGING HAIL...DEADLY LIGHTNING...AND VERY HEAVY
RAIN.

$$

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN UPTON NY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM WEDNESDAY
EVENING FOR SOUTHERN CONNECTICUT AND NORTHEAST NEW JERSEY AND
SOUTHEAST NEW YORK.

LAT...LON 4145 7395 4130 7386 4139 7349 4154 7359

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 9:40 AM EDT, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 11, 9:40 AM EDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
940 AM EDT WED AUG 11 2004

.SHORT TERM (THIS AFTERNOON THROUGH TONIGHT)...
OTHER THAN TO DELETE SOME MORNING REFERENCES TO THE PACKAGE...
BELIEVE IT BEST TO KEEP EVERYTHING AS IS. TIMING OF SHOWERS COMING
IN THIS AFTERNOON IS DIFFICULT AT BEST WITH LINES EXPECTED TO
DEVELOP WELL WEST OF THE METRO AREA AND THEN MOVE IN. STILL LOOKING
FOR THE POSSIBILITY OF SEVERE OR NEAR SEVERE FOR THE WESTERN HALF OF
THE CWA. THIS IS LINE WITH SPC THINKING AND COVERED BY A SPS AT THE
PRESENT TIME. ALL THIS ACTIVITY WITH AND IN ADVANCE OF A FRONTAL
BOUNDARY ALONG THE APPALACHIANS THAT WILL DRIFT EVER SO SLOWLY
EASTWARD. AS SUCH POPS WILL REMAIN IN THE FORECAST FOR TONIGHT AND
THEN SOME.
&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...
WESTERN ATLANTIC RIDGE BUILDS SLIGHTLY WEST ON THURSDAY AS UPPER
FLOW AMPLIFIES WHICH WILL ALLOW THE STALLING FRONT TO POSSIBLY
RETROGRADE FARTHER INLAND. WITH THIS IN MIND HAVE BUMPED POP UP TO
LIKELY OVER WESTERN SECTIONS CLOSEST TO THE FRONT AND DROPPED THEM
TO LOWER CHANCE OVER EASTERN LONG ISLAND WHICH HAS MISSED OUT FOR
THE MOST PART IN RECENT HEAVY PRECIPITATION EVENTS DUE TO MARINE
INFLUENCE. LOCALLY HEAVY RAIN POSSIBLE THURSDAY NIGHT AS WESTERN
SECTIONS COME UNDER THE INFLUENCE OF RIGHT REAR QUADRANT OF 90KT JET
STREAK PASSING THROUGH WESTERN NEW YORK STATE. IN ADDITION LOOKING
AT STRONG SHORTWAVE PASSING OVER THE AREA AND GOOD INFLOW OF
ATLANTIC MOISTURE. PRECIPITABLE H20 VALUES EXPECTED TO NEAR 1.75
INCHES.

THEREAFTER..STILL A GOOD DEAL OF UNCERTAINTY FROM LATER FRIDAY INTO
THIS WEEKEND AS WE DEAL WITH POSSIBLE IMPACT OF THE EXTRATROPICAL
REMNANTS OF BONNIE AND CHARLEY. ANOTHER CHANCE FOR HEAVY RAIN MAY
COME FRIDAY AFTERNOON AND EVENING AS REMNANT OF BONNIE MERGES WITH
FRONT AND TRACKS JUST WEST OF THE AREA...THEN AGAIN SATURDAY
AFTERNOON/NIGHT AS CHARLEY BECOMES EXTRATROPICAL AND PASSES DIRECTLY
OVER THE AREA PER TPC FORECAST. THIS IS NOT BEING REFLECTED IN OUR
GRIDS AT THIS TIME AND THUS WE NEED SOME MAJOR OVERHAUL AT THIS
TIME.

THE 5 AM TPC FORECAST FOR CHARLEY FOLLOWS MUCH THE SAME PATH AS THE
PREVIOUS FORECAST UP THE EASTERN SEABOARD BUT IS IS MUCH FASTER (TO
THE TUNE OF 36 HOURS)...BRINGING THE CENTER DIRECTLY OVER NYC
SATURDAY EVENING WHILE BECOMING EXTRATROPICAL.
&&

.HYDROLOGY...
BASIN AVERAGE RAINFALL NEXT 24 HRS 1/4 TO AROUND 1/2 INCHES WITH
LOCALLY HIGHER AMOUNTS POSSIBLE. THIS IS NOT EXPECTED TO CAUSE ANY
FLOODING PROBLEMS OF CONSEQUENCE.

HOWEVER...IN THE LONGER TERM WITH THE TWO TROPICAL SYSTEM COMING
INTO PLAY...THE THREAT OF HEAVY RAIN IS VERY REAL. AS SUCH AN ESF
HAS ALREADY BEEN ISSUED TO ADDRESS THIS.
&&

.AVIATION...MVFR CIGS IN STRATUS AT MOST LOCATIONS THRU 15Z. THE
STRATUS SHOULD THEN LIFT TO VFR...ALTHOUGH SOME SPOTS NEAR THE SHORE
MAY HOLD ONTO MVFR CIGS LONGER. SCATTERED SHOWERS AND THUNDERSTORMS
POSSIBLE THIS AFTERNOON AND EVENING AS A COLD FRONT APPROACHES
SLOWLY FROM THE WEST.

&&

.MARINE...
WILL CONTINUE SMALL CRAFT ADVISORY ON THE OCEAN AS SEAS REMAIN
AROUND 5 FEET. WINDS MAY ALSO APPROACH WIND CRITERIA ON GUSTS.
THEREAFTER...WE ARE LOOKING FOR GALES BECOMING POSSIBLE LATE FRIDAY
AS REMNANT OF BONNIE FORECAST TO TRACK JUST WEST OF THE AREA. GALE
OR TROPICAL STORM CONDITIONS POSSIBLE SATURDAY AFTERNOON/EVENING AS
CHARLEY BECOMES EXTRATROPICAL AND TRACKS OVER THE AREA. SEE LATEST
TPC ADVISORIES FOR DETAILS.
&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NJ...NONE.
NY...NONE.
MARINE...SMALL CRAFT ADVISORY ANZ350-353-355.
&&
Hazardous weather outlook, Aug 11, 5:07 AM EDT, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED OUTLOOK FOR DAYS 2-7...
NATIONAL WEATHER SERVICE UPTON NY
507 AM EDT WED AUG 11 2004

CTZ005>012-NJZ002>006-011-NYZ067>081-111000-
BERGEN NJ-BRONX NY-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-
KINGS (BROOKLYN) NY-NASSAU NY-NEW YORK (MANHATTAN) NY-
NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT-
NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY-
NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-QUEENS NY-
RICHMOND (STATEN IS.) NY-ROCKLAND NY-SOUTHEAST SUFFOLK NY-
SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT-SOUTHERN NEW HAVEN CT-
SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY-SOUTHWEST SUFFOLK NY-
UNION NJ-WESTERN PASSAIC NJ-
507 AM EDT WED AUG 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.

.DAY ONE...TODAY AND TONIGHT...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP OUT AHEAD OF AN
APPROACHING COLD FRONT THIS AFTERNOON AND CONTINUE INTO THIS EVENING.
 THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS
MOST OF THE REGION...WITH THE BEST CHANCE BEING FOR AREAS WEST OF THE
HUDSON RIVER.  THE MAIN SEVERE WEATHER THREATS FOR TODAY ARE DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINS.

A SMALL CRAFT ADVISORY CONTINUES IN EFFECT FOR ROUGH SEAS ON THE
OCEAN WATERS SOUTH OF LONG ISLAND.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS THE POTENTIAL FOR SEVERAL PERIODS OF HEAVY RAINFALL
BEGINNING THURSDAY NIGHT AND CONTINUING INTO SATURDAY NIGHT.

ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY NIGHT.  THIS
FRONT WILL SLOW DOWN AND THEN LIKELY STALL IN THE REGION LATE
THURSDAY...ALONG WITH THE POSSIBILITY OF HEAVY RAINS ALONG THE FRONT
AS A MOISTURE FEED ORIGINATING FROM THE TROPICS SETS UP ACROSS THE
EASTERN U.S.

EPISODE NUMBER 2 IS LIKELY TO ARRIVE LATE FRIDAY AS THE REMNANTS OF
TROPICAL STORM BONNIE RIDES UP ALONG THE FRONT.

IN ADDITION...THE LATEST FORECASTS FROM THE TROPICAL PREDICTION
CENTER INDICATE THAT TROPICAL STORM CHARLEY MAY ALSO MOVE NEAR THE
REGION LATE SATURDAY AND INTO SATURDAY NIGHT.  THIS COULD ALSO BRING
POTENTIALLY HEAVY RAINS TO THE REGION.  GUSTY WINDS COULD ALSO
ACCOMPANY CHARLEYS ARRIVAL...DEPENDING ON THE ACTUAL TRACK OF
CHARLEY AND THE INTENSITY WHEN IT ARRIVES.

PLEASE REFER TO THE LATEST FORECASTS FROM THE TROPICAL PREDICTION
CENTER REGARDING BONNIE AND CHARLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY LATER TODAY FOR SEVERE WEATHER.

SPOTTERS SHOULD ALSO BE ALERT FOR POSSIBLE ACTIVATIONS TOWARD THE END
OF THE WEEK.

REYNOLDS

In the hours before

Special weather statement, Aug 11, 1:01 PM EDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
101 PM EDT WED AUG 11 2004
NYZ067-111730-

EAST CENTRAL ORANGE-
101 PM EDT WED AUG 11 2004

AT 101 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED A DEVELOPING LINE OF THUNDERSTORMS OVER HIGHLAND
MILLS...MOVING NORTHEAST AT 30 MPH.

BASED ON THIS MOVEMENT...THE THUNDERSTORM SHOULD BE IN
THE VICINITY OF...
FIRTHCLIFFE...VAILS GATE AROUND 110 PM...
CORNWALL ON HUDSON...NEW WINDSOR AROUND 115 PM...
NEWBURGH AROUND 120 PM...

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.

JST
Special weather statement, Aug 11, 1:23 PM EDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
123 PM EDT WED AUG 11 2004

NJZ002>005-011-NYZ069-111830-
BERGEN-ESSEX-PASSAIC-UNION-SOUTHERN ROCKLAND-
123 PM EDT WED AUG 11 2004

AT 123 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM
WEST MILFORD TO 10 MILES NORTHWEST OF NEW PROVIDENCE TO 20 MILES
SOUTHWEST OF BERKELEY HEIGHTS...MOVING EAST AT 15 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
BUTLER AROUND 130 PM...
RINGWOOD...WANAQUE...BLOOMINGDALE AROUND 135 PM...
STONETOWN AROUND 140 PM...

SMALL HAIL AND STRONG WIND GUSTS CAN BE EXPECTED WITH THESE STORMS.

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

A SEVERE THUNDERSTORM WATCH IS IN EFFECT. THESE STORMS HAVE ALREADY
PRODUCED SEVERE WEATHER IN WESTERN NEW JERSEY AND THAY HAVE A
POTENTIAL TO DO THE SAME IN NORTHEASTERN NEW JERSEY.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Aug 11, 1:39 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
139 PM EDT WED AUG 11 2004

NJZ002>006-011-111900-
BERGEN-ESSEX-HUDSON-PASSAIC-UNION-
139 PM EDT WED AUG 11 2004

AT 139 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 3
MILES SOUTH OF CHARLOTTESBURG TO 4 MILES WEST OF LIVINGSTON TO 12
MILES WEST OF BERKELEY HEIGHTS...MOVING EAST AT 15 MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
BLOOMINGDALE AROUND 145 PM...
WANAQUE...WEST CALDWELL...ROSELAND...FAIRFIELD AROUND 150 PM...

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.
Special weather statement, Aug 11, 2:07 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
207 PM EDT WED AUG 11 2004

CTZ005-NYZ068>070-111900-
EASTERN PUTNAM-SOUTHEASTERN ROCKLAND-NORTHERN WESTCHESTER-NORTH
CENTRAL FAIRFIELD-
207 PM EDT WED AUG 11 2004

AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ALONG A LINE EXTENDING FROM 5
MILES NORTHEAST OF FARMER MILLS TO NYACK...MOVING NORTHEAST AT 35
MPH.

THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
YORKTOWN HEIGHTS...THORNWOOD...PLEASANTVILLE...MAHOPAC AROUND 215
PM...
LAKE CARMEL AROUND 220 PM...

FREQUENT CLOUD TO GROUND LIGHTNING HAS BEEN OBSERVED WITH THESE
STORMS.

HEAVY RAINS FROM THIS SLOW MOVING THUNDERSTORM MAY FLOOD LOW LYING
AND POOR DRAINAGE AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE
AREAS AND DO NOT CROSS FLOODED ROADS.

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 1:34 PM EDTSevere Thunderstorm WarningOKXOrange, Rockland26 min
Aug 11, 2:22 PM EDTSevere Thunderstorm WarningOKXPutnam53 min
Aug 11, 2:35 PM EDTSevere Thunderstorm WarningOKXBronx, New York25 min
Aug 11, 2:45 PM EDTSevere Thunderstorm WarningOKXWestchester45 min
Aug 11, 2:48 PM EDTSpecial Marine WarningOKX57 min
Aug 11, 3:12 PM EDTSpecial Marine WarningOKX48 min
Aug 11, 3:59 PM EDTFlash Flood WarningOKXKings, Queens3 hr
Aug 11, 4:05 PM EDTSpecial Marine WarningOKX55 min
Aug 11, 4:36 PM EDTFlash Flood WarningOKXNassau114 min
Aug 11, 4:59 PM EDTSpecial Marine WarningOKX61 min
Aug 11, 6:12 PM EDTSpecial Marine WarningOKX63 min
Aug 11, 6:18 PM EDTFlash Flood WarningOKXKings, Queens3 hr
Aug 11, 6:25 PM EDTSpecial Marine WarningOKX65 min
Aug 11, 7:11 PM EDTSpecial Marine WarningOKX64 min

Nearby

Severe Thunderstorm Warnings in New York, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.